Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 162, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 11, 2008, 4:07 PM CDT for Blount County, Etowah County, Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 11, 2008, 4:07 PM CDT (21:07 UTC)
- Expired
- Apr 11, 2008, 4:45 PM CDT
- In force
- 38 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Blount County, AL, Etowah County, AL
The radar
The Birmingham radar (KBMX), 88 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 11, 3:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.1 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 566 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 217 m²/s²
- 0-3 km storm-relative helicity
- 271 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 112107
SVRBMX
ALC009-055-112145-
/O.NEW.KBMX.SV.W.0162.080411T2107Z-080411T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
407 PM CDT FRI APR 11 2008
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BLOUNT COUNTY IN CENTRAL ALABAMA...
THIS INCLUDES THE CITIES OF...ONEONTA...CLEVELAND...BLOUNTSVILLE...
SOUTHWESTERN ETOWAH COUNTY IN NORTHEAST ALABAMA...
* UNTIL 445 PM CDT
* AT 405 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
ARKADELPHIA...OR 10 MILES NORTHEAST OF SUMITON...AND MOVING
NORTHEAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SMOKE RISE AND BLOUNT SPRINGS BY 415 PM CDT...
HAYDEN AND BLOUNT SPRINGS BY 420 PM CDT...
MT OLIVE AND BANGOR BY 425 PM CDT...
NECTAR AND LOCUST FORK BY 430 PM CDT...
ROSA AND CLEVELAND BY 440 PM CDT...
WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.
THIS IS A DANGEROUS STORM. IF YOUR ARE IH ITS PATH...PREPARE
IMMEDAITELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL AND DEADLY CLOUD TO
GROUND LIGHTNING.
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY EVENING FOR
NORTHERN ALABAMA.
A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM CDT
FRIDAY EVENING FOR SOUTHERN ALABAMA.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3397 8624 3396 8626 3398 8629 3388 8636
3381 8672 3384 8676 3384 8689 3381 8695
3384 8697 3392 8692 3398 8678 3410 8669
3410 8666 3425 8645
TIME...MOT...LOC 2107Z 247DEG 35KT 3386 8689
$$
JONES/901 follow-up statement
000
WWUS54 KBMX 112113
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
413 PM CDT FRI APR 11 2008
ALC009-055-112145-
/O.CON.KBMX.SV.W.0162.000000T0000Z-080411T2145Z/
ETOWAH AL-BLOUNT AL-
413 PM CDT FRI APR 11 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR BLOUNT AND SOUTHWESTERN ETOWAH COUNTIES...
AT 412 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR SMOKE RISE...OR ABOUT 14 MILES SOUTH OF
HANCEVILLE...MOVING NORTHEAST AT 40 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
HAYDEN AND BANGOR BY 420 PM CDT...
MT OLIVE...BANGOR AND MULBERRY FORK GARDEN CITY BY 425 PM CDT...
LOCUST FORK AND NECTAR BY 430 PM CDT...
CLEVELAND BY 435 PM CDT...
EASLEY AND CLEVELAND BY 440 PM CDT...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY EVENING FOR
NORTHERN ALABAMA.
A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM CDT
FRIDAY EVENING FOR SOUTHERN ALABAMA.
LAT...LON 3397 8624 3398 8629 3388 8636 3381 8672
3384 8676 3384 8689 3381 8695 3383 8696
3392 8692 3396 8680 3410 8669 3410 8666
3425 8645
TIME...MOT...LOC 2113Z 247DEG 35KT 3388 8682
$$
STEFKOVICHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 3:25 PM CDT, 42 minutes earlier.
Area forecast discussion, Apr 11, 3:25 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 325 PM CDT FRI APR 11 2008 .DISCUSSION... WE ARE CURRENTLY IN FULL SEVERE WEATHER MODE HERE AT THE OFFICE. STORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AND EVENING. SOME OF THESE COULD BECOME SEVERE. SEE BHMHWOBMX FOR THE LATEST THREAT ASSESSMENT. UPPER LEVEL DYNAMICS ARE EXPECTED TO SLOWLY MOVE NORTH AND THUS DECREASING THE THREAT AS WE HEAD INTO THE NIGHT...MAINLY AFTER 8 PM. HAVING SAID THAT...STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TV AFFILIATES FOR THE LATEST CRITICAL...POTENTIALLY LIFE SAVING INFORMATION. A BIG CHANGE IN TEMPERATURE IS EXPECTED THIS WEEKEND AND EARLY NEXT WEEK. AFTER THESE WARM SPRING DAYS...WE WILL BRIEFLY GO BACK TO WINTER. MODELS CONTINUE TO SHOW EXTREME COLD AIR ALOFT ASSOCIATED WITH A UPPER LEVEL SYSTEM. THINGS ARE STILL LOOKING PRETTY INTERESTING FOR SUNDAY NIGHT/MONDAY MORNING. A SLUG OF MOISTURE ASSOCIATED WITH A TROF WILL MOVE ACROSS CENTRAL ALABAMA SUNDAY NIGHT. THERE COULD BE ENOUGH MOISTURE THAT WE COULD SQUEEZE OUT SOME FLURRIES OR LIGHT SNOW. NOTHING SIGNIFICANT BY ANY MEANS THOUGH. BUT...WE WILL CONTINUE TO FOLLOW THE POTENTIAL CLOSELY OVER THE NEXT FEW PACKAGES. NEXT WEEK LOOKS TO BE PRETTY DRY WITH HIGH PRESSURE IN PLACE. TEMPERATURES WILL SLOWLY RETURN TO NORMAL BY THE END OF THE WEEK. 10/ARM && .AVIATION...18Z TAF DISCUSSION. LINE OF STORMS COMING IN FROM THE WEST WILL AFFECT ALL TAF SITES THIS AFTERNOON AND EARLY EVENING. BASED THE TIMING OF THESE STORMS ON CURRENT RADAR TREND. THE ONLY FLIGHT PROBLEMS WILL OCCUR DURING A THUNDERSTORM. THIS ACTIVITY IS EXPECTED TO LAST LATE INTO THE EVENING HOURS. MUCH IMPROVED CONDITIONS ARE EXPECTED TOMORROW. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 54 64 36 55 33 / 70 10 10 20 20 ANNISTON 55 68 36 54 33 / 80 10 10 20 20 BIRMINGHAM 53 66 40 55 35 / 70 10 10 20 20 TUSCALOOSA 54 69 40 57 39 / 50 10 10 10 20 CALERA 56 68 41 57 37 / 70 10 10 10 20 AUBURN 58 67 42 59 36 / 70 30 10 10 20 MONTGOMERY 60 70 43 63 39 / 80 20 10 10 10 TROY 61 71 40 63 34 / 70 50 10 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES... AL...LAKE WIND ADVISORY IS IN EFFECT FOR ALL AREAS UNTIL 6 PM. &&
In the hours before
Local storm report, Apr 11, 3:31 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
331 PM CDT FRI APR 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 PM HAIL 8 S JASPER 33.74N 87.27W
04/11/2008 E0.75 INCH WALKER AL PUBLIC
&&
10.5Local storm report, Apr 11, 3:34 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
334 PM CDT FRI APR 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 8 S JASPER 33.74N 87.27W
04/11/2008 E0.75 INCH WALKER AL PUBLIC
&&
10.5Special weather statement, Apr 11, 3:37 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 337 PM CDT FRI APR 11 2008 ALZ017-018-026-112115- BLOUNT-ETOWAH-ST. CLAIR- 337 PM CDT FRI APR 11 2008 ...SIGNIFICANT WEATHER ALERT FOR BLOUNT...ETOWAH AND ST. CLAIR COUNTIES UNTIL 415 PM CDT... AT 337 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR HIGHLAND LAKE...OR NEAR ONEONTA...MOVING NORTHEAST AT 45 MPH. WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... ALLGOOD. HIGHLAND LAKE. WHITNEY JUNCTION. HORSE PENS FORTY. GALLIANT. RAMSEY. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY EVENING FOR NORTHERN ALABAMA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY EVENING FOR SOUTHERN ALABAMA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. JD/81
Local storm report, Apr 11, 3:48 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
348 PM CDT FRI APR 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL N SAMANTHA 33.41N 87.58W
04/11/2008 E0.88 INCH TUSCALOOSA AL TRAINED SPOTTER
PRUIT LOOP ROAD, HWY 171
&&
10.5Local storm report, Apr 11, 3:50 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
350 PM CDT FRI APR 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL SAMANTHA 33.41N 87.58W
04/11/2008 E1.75 INCH TUSCALOOSA AL EMERGENCY MNGR
IN PROGRESS
&&
10.5Local storm report, Apr 11, 3:54 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
354 PM CDT FRI APR 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM TORNADO CORDOVA 33.76N 87.19W
04/11/2008 WALKER AL LAW ENFORCEMENT
ON THE GROUND
&&
10.5The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 9:54 AM CDT | Lake Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 8 hr |
| Apr 11, 12:10 PM CDT | Tornado Warning | BMX | Fayette, Marion, Walker, Winston | 35 min |
| Apr 11, 12:52 PM CDT | Tornado Warning | BMX | Walker, Winston | 38 min |
| Apr 11, 1:25 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 50 min |
| Apr 11, 1:53 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Marion, Walker, Winston | 52 min |
| Apr 11, 1:56 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Pickens | 49 min |
| Apr 11, 2:14 PM CDT | Tornado Warning | BMX | Fayette, Marion, Walker, Winston | 46 min |
| Apr 11, 2:23 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Tuscaloosa, Walker | 52 min |
| Apr 11, 2:28 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 47 min |
| Apr 11, 2:38 PM CDT | Tornado Warning | BMX | Winston | 22 min |
| Apr 11, 2:39 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Pickens | 51 min |
| Apr 11, 2:50 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Pickens, Tuscaloosa, Walker, Winston | 40 min |
| Apr 11, 2:56 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Dallas, Hale, Marengo, Perry | 49 min |
| Apr 11, 3:05 PM CDT | Tornado Warning | BMX | Fayette, Pickens, Tuscaloosa | 25 min |
| Apr 11, 3:24 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Pickens, Sumter, Tuscaloosa | 51 min |
| Apr 11, 3:30 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Jefferson, Tuscaloosa, Walker | 45 min |
| Apr 11, 3:41 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Walker | 19 min |
| Apr 11, 3:44 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton, Jefferson, Perry, Shelby | 61 min |
| Apr 11, 3:50 PM CDT | Tornado Warning | BMX | Jefferson, Tuscaloosa, Walker | 40 min |
| Apr 11, 3:52 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee, Etowah, St. Clair | 38 min |
| Apr 11, 4:01 PM CDT | Tornado Warning | BMX | Calhoun, Cherokee, Etowah, St. Clair | 44 min |
| Apr 11, 4:18 PM CDT | Tornado Warning | BMX | Blount, Jefferson, St. Clair | 42 min |
| Apr 11, 4:22 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Greene, Hale, Perry, Sumter, Tuscaloosa | 53 min |
| Apr 11, 4:34 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, St. Clair, Shelby, Talladega | 41 min |
| Apr 11, 4:37 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Tuscaloosa, Walker | 23 min |
| Apr 11, 4:42 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton, Hale, Jefferson, Perry, Shelby and 1 more | 48 min |
| Apr 11, 4:42 PM CDT | Tornado Warning | BMX | Calhoun, Cherokee, Etowah | 33 min |
| Apr 11, 4:56 PM CDT | Tornado Warning | BMX | Blount, Calhoun, Etowah, St. Clair | 24 min |
| Apr 11, 5:27 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Hale, Perry, Tuscaloosa | 48 min |
| Apr 11, 5:41 PM CDT | Tornado Warning | BMX | Bibb, Chilton, Perry | 49 min |
| Apr 11, 6:24 PM CDT | Tornado Warning | BMX | Bibb, Chilton, Perry | 51 min |
| Apr 11, 6:46 PM CDT | Tornado Warning | BMX | Clay, Talladega | 29 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.